Aripiprazole Toxicity With a Biphasic Course of SomnolenceGupta, Divya MD; O'Hara, Chris MDPediatric Emergency Care: August 2019 - Volume 35 - Issue 8 - p e145–e146 doi: 10.1097/PEC.0000000000001889 Illustrative Cases Buy Abstract Author InformationAuthors Article MetricsMetrics Introduction Aripiprazole is an atypical antipsychotic with partial agonism at dopamine and serotonin receptors. In pediatrics, it is approved to treat irritability associated with autistic disorder along with other neuropsychological conditions. Compared with other atypical antipsychotics, it has a favorable side effect profile, but overdose experience is limited. Case Report A 3-year-old drug-naive patient accidentally ingested 200 mg of aripiprazole. This ingestion resulted in immediate lethargy with brief improvement 16 hours after ingestion and subsequent decline 2 hours later. Patient returned to baseline 72 hours after ingestion. Discussion Unlike previous case reports, this patient displayed a biphasic course of somnolence. Previous reports have described delayed onset and prolonged sedation in response to an aripiprazole overdose. Current recommendations regarding monitoring after ingestion do not account for possible worsening of symptoms after improvement. Conclusion It is important to recognize the need for a longer observation period after a significant aripiprazole overdose as a variable course of somnolence may be witnessed. From the Department of Pediatrics, Penn State Hershey Medical Center, Hershey, PA. Disclosure: The authors declare no conflict of interest. Reprints: Divya Gupta, MD, Department of Pediatrics, Penn State Hershey Medical Center, 500 University Dr, Hershey, PA 17033 (e-mail: email@example.com). Online date: July 9, 2019 Copyright © 2019 Wolters Kluwer Health, Inc. All rights reserved.